Virginia, 2004

Flash Flooding in Virginia, June 15 to 16, 2004

June 15 to 16, 2004 · NWS LWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 15, 1:09 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 1:09 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
ISSUED BY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
209 PM EDT TUE JUN 15 2004

.SHORT TERM...TNGT AND TMRW...
WK BOUNDARY WL BE THE MAIN WX PLAYER THIS AFTN THIS EVE. AMS HAS
BECOME MODERATELY UNSTABLE OVR THE CWFA THIS AFTN. OBJ ANAL SHOWS
SBCAPES IN EXCESS OF 3K J/KG OVR THE WRN 2/3 OF THE CWFA. MIXED LYR
CAPE AROUND 1.5K J/KG LACK OF SFC FORCING WL KEEP COVERAGE UNDER
CONTROL DESPITE VRY HIGH GUIDANCE POPS. CONVECTION STARTING TO FIRE
ATTM ALG THE FAVORED TERRAIN AREAS IN THE POTOMAC HIGHALNDS AND BLUE
RIDGE. WOULD XPCT CONVECTION TO CONT TO TAKE ROOT AND STRENGTHEN AS
THE AFTN WEARS ON. TODAY LOOKS A SIMILAR TO YESTERDAY WITH MODERATE
TO STG INSTAB BUT WEAKER SHEAR. HIGH PWATS SAY THAT HVY RAFL WL BE A
PROB WITH STORMS TODAY SO WL INCLUDE APPROPRIATE WORDING. ANY HIGH
WATER PROBS WL BE TOO ISOLD TO WARRANT A WATCH ISSUANCE.

WL CONT WITH CHC POPS FOR TNGT TAPERING OFF TWD MORN. SUMMERLIKE
TEMPS OVNGT AND TMRW WITH ABUNDANT LLVL MOISTURE. FORCING WL BE EVEN
LESS TMRW SAVE FOR ANY RESIDUAL OUTFLOW BOUNDARIES. HOWEVER...WITH
SUFFICIENT INSTABILITY LOW CHC POPS STILL WARRANTED.

&&

.LONG TERM...THU AND BEYOND...
CHGS IN THE OFFING IN THE MED RANGE. RIDGING IN THE EAST AND A
DECENT CUTOFF OVR TX TODAY. MAIN BAND OF WESTERLIES WELL N OF THE
CWFA. UPR LOW EVENTUALLY SHEARS OUT ALLOWING WEAK IMPULSES TO EJECT
NE INTO THE MID ATL. GIVEN THE NEAR TROPICAL AMS IN PLACE FOR MUCH
OF THE REMAINDER OF THE WK ONLY WK FORCING WL LEAD TO WDLY SCT TO
SCT CONVECTION IN THE AFTN. SHORTWV ENERGY DIVING S FM CANADA WL
HELP TO PUSH A BOUNDARY THRU DURING THE WKND BRINGING SOME DRIER AIR
INTO THE REGION. WITH THE ABUNDANT MOISTURE...ISOLD HVY RAFL WL CONT
TO BE A PROB UNTIL FROPA OVR THE WKND. VRY WARM TEMPS OVR THE NEXT
FEW DAYS MAY IN TURN LEAD TO TEMPS APCHG HEAT ADV CRITERIA BUT ATTM
LOOKS LIKE HEAT INDICES WL REMAIN BLO THE CENTURY MARK FOR THE NEXT
COUPLE DAYS. LTR SHIFTS WL HV TO REEVALUATE HEAT POTENTIAL.
OTRW...PREV FCST IN EXCELLENT SHAPE AND HV MADE ONLY MINOR CHGS
ATTM.

&&

.AVIATION...SC CLDS THRU MIDDAY OVR CNTRL PTNS OF THE PHL CWA...
INCLUDING MOST OF THE TAF SITES...HAVE ERODED AND RAISED, AND SHUD
CONT TO DO SO THRU THE MID AFTN PD. CUD BE SOME MVFR VSBYS IN HAZE
THIS AFTN. HOWEVER, WL HAVE TO WATCH FOR RW/TRW TO FORM TWD LATE
AFTN/EVE AS THEY ARE ALREADY RAPDILY DVLPG IN THE MOIST AND UNSTABLE
AMS JUST TO THE SW...AND WE SHUD FOLLOW SUIT IN THE WAKE OF THE SC
EROSIION. AS A RESULT WL INCLUDE A TEMPO GROUP FOR EVE TRW. IN
ADDITION, ENERGY FM THE MORE ATTENTION-GETTING CONVTN WELL W SHUD
ARRIVE TWD/AFT MIDN SO WL KEEP IN A CHC THRU THE OVRNGT PD... PSBLY
ACTING AS A REPEAT OF LAST NITE. COPIOUS LO LVL MSTR COMBINED WITH
PSBL LCLY EXCESSIVE PCPN IS LIKELY TO LEAD TO MORE MVFR SC/FOG
OVRNGT AND ERY WED MRNG...BFR ERODING AND RAISING LATER WED MRNG.
WENT A BIT MORE OPTIMISTIC OVR THE 2 FAR NRN LWX TAF SITES...WHICH
WE ARE TENDING IN BACKUP MODE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PUBLIC...MANNING
Hazardous weather outlook, Jun 15, 10:15 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
ISSUED BY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 AM EDT TUE JUN 15 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-161100-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1115 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...TODAY...
A WEAK BOUNDARY MOVING SOUTH ACROSS THE AREA WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. THE
AIRMASS AHEAD OF THIS BOUNDARY IS FORECAST TO BECOME VERY UNSTABLE
THIS AFTERNOON.

WHILE WIDESPREAD SEVERE IS NOT EXPECTED...ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.
THE MOST LIKELY RISK FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON
WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. ANY THUNDERSTORMS THIS
AFTERNOON WILL PRODUCE TORRENTIAL DOWNPOURS...AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE AREAS MOST LIKELY TO SEE SEVERE WEATHER ARE
ALONG AND NORTH OF A LINE FROM WINCHESTER TO WASHINGTON DC BETWEEN
3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

MANNING

In the hours before

Local storm report, Jun 15, 3:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     HAGERSTOWN              39.64N 77.72W
06/15/2004                   WASHINGTON         MD   EMERGENCY MNGR

            TREES DOWN.

&&

STRONG
Special weather statement, Jun 15, 4:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT TUE JUN 15 2004

VAZ025-036-037-152200-
ALBEMARLE VA-AUGUSTA VA-NELSON VA-
501 PM EDT TUE JUN 15 2004

AN AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA
THROUGH 6 PM. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY
RAIN WITH THE HEAVIEST RAINS AFFECTING CENTRAL AUGUSTA COUNTY AND
CENTRAL AND NORTHERN ALBEMARLE COUNTY. ADDITIONAL RAINFALL OF ONE TO
ONE AND A HALF INCHES OF RAIN CAN BE EXPECTED THROUGH 6 PM. PONDING
OF WATER ON ROAD SURFACES AND IN LOW LYING AREAS IS EXPECTED.
MOTORISTS ARE ADVISED TO USE CAUTION.

SMITH
Local storm report, Jun 15, 5:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          1 N WOODSBORO           39.55N 77.31W
06/14/2004  F1               FREDERICK          MD   NWS STORM SURVEY

            NWS SURVEY TEAM INVESTIGATED DAMAGE IN CENTRAL FREDERICK
            COUNTY MARYLAND. IT WAS DETERMINED A WEAK F1 TORNADO HAD
            OCCURRED. INITIAL TOUCHDOWN WAS JUST NORTH OF WOODSBORO
            ALONG ROUTE 194. THE TORNADO TRACKED SOUTHEAST FOR ABOUT
            4 MILES AND DISSIPATED 1 MILE NORTHWEST OF LIBERTY TOWN.
            DAMAGE WAS CONFINED TO UPROOTED AND TOPPED TREES. MAX
            PATH WIDTH WAS 150 YARDS. PEAK WINDS WERE ESTIMATED AT 75
            MPH.

&&

SMZ

The radar

The Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nelson

When
June 15, 5:00 PM EST to 8:00 PM EST
Where
Nelson County, Shipman
Reported by
EMERGENCY MANAGER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Water covering roads at several locations.

Flash Flood, Orange

When
June 16, 6:37 PM EST to 8:30 PM EST
Where
Orange County, Eheart
Reported by
EMERGENCY MANAGER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Many roads closed due to flooding across the County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406459, 5406458.